Alert archive / Colorado / Special Weather Statements in 2020
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at May 15, 2020, 7:13 PM MDT for Baca County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2020, 7:13 PM MDT (01:13 UTC)
- Expired
- May 15, 2020, 7:45 PM MDT
- In force
- 32 min
- Issued by
- NWS Pueblo, CO
County Baca County, CO
The radar
The Pueblo radar (KPUX), 170 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.2 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 649 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 2241 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
972 WWUS85 KPUB 160113 SPSPUB Special Weather Statement National Weather Service Pueblo CO 713 PM MDT Fri May 15 2020 COZ094-098-099-160145- Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO- Eastern Las Animas County CO- 713 PM MDT Fri May 15 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PROWERS...WESTERN BACA AND SOUTHEASTERN LAS ANIMAS COUNTIES UNTIL 745 PM MDT... At 712 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 11 miles northeast of Pritchett to 14 miles northwest of Kenton. Movement was northeast at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Springfield, Pritchett and Two Buttes Reservoir. LAT...LON 3758 10281 3775 10232 3700 10282 3700 10325 TIME...MOT...LOC 0112Z 242DEG 24KT 3752 10277 3700 10321 $$ mw
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 15, 2:47 PM MDT, 4 hours 26 minutes earlier.
Area forecast discussion, May 15, 2:47 PM MDT, 4 hours 26 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 247 PM MDT Fri May 15 2020 .SHORT TERM...(This evening through Saturday) Issued at 247 PM MDT Fri May 15 2020 Currently...radar indicates shower activity developing from the La Garita range, northeast into the Palmer Divide region, as well as the southern I-25 corridor early this afternoon. Temperatures are pleasant, with lower to mid 70s across the lower elevations. Winds are southeasterly across the Plains helping to keep moisture pooled across the Plains. Rest of today...as mentioned, southeasterly winds and slowly eroding stratus clouds have allowed moisture to remain pooled across the Plains and limiting mixing for this afternoon. Dewpoints are in the mid to upper 40s across much of the Plains. This has allowed for CAPE values to climb above 1000 j/kg, and should increase to near 1500 j/kg over the next couple of hours. The latest HRRR has shifted the 0-6km bulk shear max a bit further south, mainly along and north of Highway 50. High-res model guidance has 0-6km shear around 40 to 45 kts. Energy embedded in the westerly flow should help to trigger showers and thunderstorms this afternoon. Based on the high-res model consensus, the greatest risk of severe thunderstorms looks to be east of I-25 and north of Highway 50 through this evening. Shear and CAPE profiles should promote sustained updrafts and organized convection. Stronger storms will be capable of producing hail in excess of 1 inches in diameter and wind gusts near 60 mph along with lightning. South of Highway 50, convection will be more isolated to scattered. CAPE values over 1500 j/kg should support strong updrafts, however, weaker shear values may limit severe potential, although one or two may be possible. Tonight...expect thunderstorm activity to shift east across the Plains through the overnight hours, exiting into Kansas by Saturday morning. At the surface, a weak cold front will drop south behind the departing thunderstorms through the morning. Overnight lows will remain mild with 40s to lower 50s across the region. Saturday...upper level ridging over the Intermountain West will shift eastward through the afternoon. At the surface, low level flow will shift southeasterly over the Plains. Showers and thunderstorms are expected by the afternoon hours, initiating over the Mountains, and spreading into the Palmer Divide and Raton Mesa by the evening. Given the lack of shear and energy moving across Colorado, thunderstorm coverage will be less, with isolated to scattered activity through the evening. Lightning, hail to near an inch and gusty outflow winds to near 50 mph are all possible. Mozley .LONG TERM...(Saturday night through Friday) Issued at 247 PM MDT Fri May 15 2020 Saturday Night and Sunday: A frontal passage earlier in the day, visible via surface pressure fields, will shift winds to the northeast, which is a favorable orientation for upslope flow over the eastern mountains. There will be around 600 to 700 J/kg over the southeast mountains. Model guidance agrees with the outcome and has continuously indicated that some heavier rain will fall Saturday evening over the eastern mountains. With the CAPE in place and the QPF remaining over the mountains, there will be a flash flood risk in place over the Spring Burn scar during Saturday evening. Sunday morning and early afternoon will remain relatively quiet as 500hPa heights increase throughout the day. MSLP fields indicate a tight gradient forming over the plains, which will advect moisture from the south. In the mid afternoon, the moisture will reach the Palmer Divide and a weak shortwave trough will propagate over southern Colorado. The combination of the two will spark thunderstorms over the Palmer and the storms have the potential to become severe. There will be around 1200 J/kg of CAPE present and around 25 to 35 kts of 0-6km bulk shear. Looking at the thermodynamic profile, the cloud bases will be higher, so the main risk potential will be for strong winds, around 60 mph, and isolated quarter sized hail. Monday: Southwesterly flow aloft returns to southern Colorado increased critical fire weather potential for the San Luis Valley and the I-25 corridor. The temperatures on Monday will be quite warm with high temperatures over the plains expected to be in the mid 90s and the mountain valleys in the mid 80s. Precipitation potential seems minimal, but there may be an isolated shower and thunderstorm over the mountains. Tuesday through Friday: A closed low is forecast to travel towards southern Colorado on Tuesday and Wednesday. Some Pacific based moisture is expected to reach Colorado on Tuesday afternoon, which is expected to bring widespread showers and thunderstorms over the mountains. There will be around 500 J/kg of CAPE over the mountains, so the instability values aren't too high. Even with the lower CAPE values over the mountains, there is still a potential for flash flooding over the Spring, Decker, Hayden Pass, and Junkins burn scars on Tuesday afternoon. The upper low propagates over central Colorado on Wednesday and there will be the potential for thunderstorms over the far eastern plains, as a dryline sets up. Model guidance is mixed about what will occur, but the impacts seem minimal at this point. There are some major timing issues of when the closed low will propagate over Colorado, which will also throw a wrench in thunderstorm development. At this point in time, there is a low risk for storms over the far eastern plains. On Thursday and Friday there will be lee cyclones developing over the eastern plains, which could set up a dryline over the far eastern plains, but the models are resolving the main moisture plume to be in Kansas on both afternoons. Enhanced potential for critical fire weather conditions will be in place over the San Luis Valley, the upper Arkansas River Valley, and parts of the eastern plains from Tuesday through Friday afternoons. A jet streak forms over the region on Wednesday, Thursday, and Friday, which puts the "best" fire weather conditions during those afternoons. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 247 PM MDT Fri May 15 2020 KALS...VFR conditions through the next 24 hours with passing mid and high clouds into this evening. A few wind gusts to near 20 to 25 kts are possible this afternoon. KCOS and KPUB...showers and thunderstorms will be possible at both terminals this afternoon and evening. Reduced CIGS and VIS will accompany thunderstorms that move over the terminals. A weak cold front will drop south at the terminals tonight, with low stratus possible into Saturday morning. Isolated thunderstorms may be possible on Saturday afternoon. Mozley && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MOZLEY LONG TERM...SKELLY AVIATION...MOZLEY
Hazardous weather outlook, May 15, 11:27 AM MDT, 7 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1127 AM MDT Fri May 15 2020 COZ058>089-093>099-161730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1127 AM MDT Fri May 15 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms are expected to develop over the higher terrain by early afternoon, then spread east to the plains this afternoon and tonight. A few storms could become severe, mainly east of Interstate 25 and north of Highway 50. Severe storms will be capable of producing hail in excess of 1 inch in diameter, wind gusts near 60 mph and cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated to scattered storms are possible over the eastern mountains and adjacent plains Saturday afternoon and evening. Severe weather is not expected at this time, however, a few stronger storms are possible. Critical fire weather conditions are anticipated to return Monday through Wednesday for many locations in the San Luis Valley and the plains. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible east of the I-25 corridor across the Plains this afternoon and tonight. 88/88
In the hours before
Special weather statement, May 15, 4:29 PM MDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Pueblo CO
429 PM MDT Fri May 15 2020
COZ084-085-152300-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
429 PM MDT Fri May 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EL PASO COUNTY
UNTIL 500 PM MDT...
At 429 PM MDT, Doppler radar was tracking a strong thunderstorm near
Black Forest, or 15 miles northeast of Colorado Springs, moving
northeast at 20 mph.
Heavy rain, penny size hail and wind gusts up to 50 mph will be
possible with this storm.
Locations impacted include...
Peyton and Black Forest.
LAT...LON 3908 10423 3892 10466 3903 10477 3913 10465
3913 10428
TIME...MOT...LOC 2229Z 233DEG 16KT 3902 10464
mwSpecial weather statement, May 15, 5:01 PM MDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
501 PM MDT Fri May 15 2020
COZ084-152345-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
501 PM MDT Fri May 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EL PASO COUNTY
UNTIL 545 PM MDT...
At 459 PM MDT, Doppler radar was tracking a strong thunderstorm over
Peyton, or 21 miles northeast of Colorado Springs, moving northeast
at 15 mph.
Heavy rain, penny size hail and winds in excess of 40 mph will be
possible with this storm.
Locations impacted include...
Peyton and rural areas of northeastern El Paso County.
LAT...LON 3910 10417 3895 10457 3904 10465 3913 10453
3913 10420
TIME...MOT...LOC 2259Z 236DEG 11KT 3903 10452
mwSpecial weather statement, May 15, 5:16 PM MDT, 1 hour 57 minutes before
Special Weather Statement National Weather Service Pueblo CO 516 PM MDT Fri May 15 2020 COZ094-152345- Eastern Las Animas County CO- 516 PM MDT Fri May 15 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY UNTIL 545 PM MDT... At 516 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles east of Branson, or 19 miles northeast of Des Moines, moving east at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Las Animas County. LAT...LON 3709 10372 3710 10339 3700 10340 3700 10373 TIME...MOT...LOC 2316Z 276DEG 11KT 3700 10365 28
Special weather statement, May 15, 6:07 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Pueblo CO
607 PM MDT Fri May 15 2020
COZ084-160045-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
607 PM MDT Fri May 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
645 PM MDT...
At 605 PM MDT, Doppler radar was tracking a strong thunderstorm over
Calhan, or 29 miles northeast of Colorado Springs, moving east
northeast at 15 mph.
Heavy rain, penny size hail and winds in excess of 40 mph will be
possible with this storm.
Locations impacted include...
Calhan, Ramah and rural areas of northeastern El Paso County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3900 10406 3899 10440 3908 10443 3913 10433
3913 10405
TIME...MOT...LOC 0005Z 256DEG 9KT 3905 10435
mwSpecial weather statement, May 15, 6:22 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Pueblo CO
622 PM MDT Fri May 15 2020
COZ076-077-081>083-085-086-160045-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Northwestern Fremont County Above 8500Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
622 PM MDT Fri May 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT...SOUTHERN
TELLER...SOUTHWESTERN EL PASO AND NORTHWESTERN PUEBLO COUNTIES UNTIL
645 PM MDT...
At 620 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Victor, or 26 miles southwest of Colorado Springs,
moving east at 20 mph.
Brief heavy rain, penny size hail and winds in excess of 40 mph will
be possible with this storm.
Locations impacted include...
Cripple Creek, Victor and rural northeastern Fremont County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3879 10495 3851 10494 3852 10534 3870 10536
3870 10533 3873 10533 3878 10520
TIME...MOT...LOC 0020Z 261DEG 23KT 3863 10523
mwSpecial weather statement, May 15, 7:13 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 713 PM MDT Fri May 15 2020 COZ094-098-099-160145- Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO- Eastern Las Animas County CO- 713 PM MDT Fri May 15 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PROWERS...WESTERN BACA AND SOUTHEASTERN LAS ANIMAS COUNTIES UNTIL 745 PM MDT... At 712 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 11 miles northeast of Pritchett to 14 miles northwest of Kenton. Movement was northeast at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Springfield, Pritchett and Two Buttes Reservoir. LAT...LON 3758 10281 3775 10232 3700 10282 3700 10325 TIME...MOT...LOC 0112Z 242DEG 24KT 3752 10277 3700 10321 mw
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 6:07 PM MDT | Special Weather Statement | PUB | Elbert | 38 min |
| May 15, 6:22 PM MDT | Special Weather Statement | PUB | Teller | 23 min |
| May 15, 6:45 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 30 min |
| May 15, 7:47 PM MDT | Special Weather Statement | PUB | Baca | 43 min |
| May 15, 7:55 PM MDT | Special Weather Statement | PUB | Elbert | 35 min |
| May 15, 8:27 PM MDT | Special Weather Statement | PUB | Baca | 48 min |
| May 15, 11:54 PM MDT | Special Weather Statement | PUB | Kiowa | 51 min |
| May 16, 12:07 AM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 23 min |
| May 16, 12:28 AM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa, Prowers | 32 min |
| May 16, 2:38 PM MDT | Fire Weather Watch | PUB | Alamosa, Chaffee, Conejos, Costilla, Custer, Fremont and 7 more | 14 hr |
Nearby
Special Weather Statements in Colorado, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.